Kentucky, 2003

Tornado and Flash Flooding in Kentucky, May 8, 2003

May 8, 2003 · NWS LMK · 10 events in 5 counties and zones

4 hail, 3 flash flood, 2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 8, 1:55 PM EST, 6 hours 5 minutes earlier.

Area forecast discussion, May 8, 1:55 PM EST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 PM EDT THU MAY 8 2003

SCATTERED THUNDERSTORMS EXTENDED FROM NORTHERN MISSOURI TO WESTERN
KENTUCKY AT 1830Z GENERALLY ALONG A WARM FRONT. THIS FRONTAL
BOUNDARY WILL GRADUALLY LIFT NORTH OVERNIGHT WITH THE BEST CHANCE OF
STORMS ALONG THE FRONTAL BOUNDARY. WE WILL KEEP LIKELY POPS OVER THE
NORTH WITH CHC POPS OVER THE SOUTH.

WE WILL HOLD ONTO CHC POPS FRIDAY AND SATURDAY WITH CAPES FROM 1500
TO 2500 EVEN WITH NO UPPER SUPPORT. A BRISK SOUTHWEST FLOW WILL WARM
TEMPERATURES INTO THE MID AND UPPER 80S BOTH DAYS.

THE BEST CHANCE FOR STORMS THIS WEEKEND WILL BE SATURDAY NIGHT AS A
STRONG COLD FRONT SWEEPS ACROSS THE LOWER OHIO VALLEY. ONCE THIS
FRONT MOVES THROUGH WE SHOULD SEE AN END TO THUNDERSTORMS FOR
AWHILE.

.EXTENDED NOTES...
POST-FRONTAL THERMAL TROF REMAINS IN PLACE OVER LMK FA THROUGH THE
FIRST HALF OF NEXT WEEK, WITH NO PCPN FORECAST UNTIL WEDNESDAY NIGHT
INTO THURSDAY ASSOCIATED WITH A WARM FROPA. IN COOL AIR ALOFT, SOME
BKN AFTERNOON CU POSSIBLE MONDAY, OTHERWISE A GENERALLY M/CLEAR SKY
CONDITION SHOULD SUFFICE. TEMPERATURES LOOK TO BE BELOW SEASONAL
NORMALS FOR A GOOD PART OF THE DAY 4-7 PERIOD.

.LMK...NONE.

XXV/XVI
Hazardous weather outlook, May 8, 2:45 PM EST, 5 hours 15 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SURFACE LOW PRESSURE WILL MOVE INTO THE UPPER MISSISSIPPI RIVER
VALLEY THIS EVENING, WITH A SURFACE WARM FRONTAL BOUNDARY MOVING
NORTHWARD ACROSS THE OUTLOOK AREA. THUNDERSTORMS WILL BECOME MORE
LIKELY THIS EVENING AND OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS, WITH LARGE HAIL AND HIGH WINDS BEING THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PRESENCE OF WARM MOIST AIR OVER CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA WILL PERSIST INTO THE WEEKEND, WITH THUNDERSTORMS A
DAILY THREAT. ANOTHER STRONG UPPER LEVEL SYSTEM WILL MOVE INTO THE
PLAINS SATURDAY, IMPACTING CENTRAL KENTUCKY AND SOUTH CENTRAL
INDIANA SATURDAY NIGHT INTO SUNDAY MORNING WITH ANOTHER ROUND OF
STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

JA

In the hours before

Special weather statement, May 8, 4:07 PM EST, 3 hours 53 minutes before
KYZ061-070>072-082136-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
507 PM EDT THU MAY 8 2003

THE TORNADO WATCH WHICH WAS IN EFFECT HAS BEEN CLEARED FOR THE
FOLLOWING COUNTIES:

IN SOUTH CENTRAL KENTUCKY
   BUTLER...WARREN...LOGAN AND SIMPSON

STUREY
Local storm report, May 8, 7:38 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0838 PM EDT THU MAY 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    TELL CITY                 IN   1.00 IN HAIL
05/08/03   PERRY

SZAPPANOS

The radar

The Louisville radar (KLVX), 57 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 flash flood, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Breckinridge

When
May 8, 8:00 PM EST to 8:03 PM EST
Where
Breckinridge County, 3 mi S of Holt
Rating
F0
Path length
1 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
37.883, -86.583

The tornado occurred in a forested and sparsely populated area near the Ohio River. A few shallow rooted trees were uprooted. Numerous trees were topped and branches were snapped.

Hail, Breckinridge

When
May 8, 8:09 PM EST
Where
Breckinridge County, Webster
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.883, -86.333

Thunderstorm Wind, Breckinridge

When
May 8, 8:10 PM EST
Where
Breckinridge County, 1 mi N of Webster
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.900, -86.333

Trees and power lines were downed.

Hail, Meade

When
May 8, 8:15 PM EST
Where
Meade County, Guston
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.883, -86.217

Thunderstorm Wind, Breckinridge

When
May 8, 8:15 PM EST
Where
Breckinridge County, Stephensport
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
37.917, -86.533

Unspecified structural damage was reported.

Hail, Meade

When
May 8, 8:32 PM EST
Where
Meade County, 4 mi S of Brandenburg
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.950, -86.167

Flash Flood, Jessamine

When
May 8, 9:32 PM EST to 11:45 PM EST
Where
Jessamine County, Nicholasville
Reported by
LAW ENFORCEMENT
Coordinates
37.872, -84.581 (the zone’s center; the record gives no point)

U.S. Highway 27 was flooded. Also numerous city streets were covered with water and cars were stranded.

Flash Flood, Madison

When
May 8, 9:45 PM EST to 11:45 PM EST
Where
Madison County, Richmond
Reported by
LAW ENFORCEMENT
Coordinates
37.720, -84.278 (the zone’s center; the record gives no point)

The Lancaster Bypass was flooded. Main Street was flooded.

Flash Flood, Fayette

When
May 8, 10:17 PM EST to 11:45 PM EST
Where
Fayette County, Lexington
Reported by
AMATEUR RADIO
Coordinates
38.042, -84.459 (the zone’s center; the record gives no point)

Versailles Road was flooded. Nicholasville Road at the Libertyville Road train overpass was flooded.

Hail, Madison

When
May 8, 10:28 PM EST
Where
Madison County, Richmond
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
37.750, -84.300

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyThe tornado archive for Kentucky, 2003Warnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354903, 5354899, 5354900, 5354901, 5354902, 5354904, 5354972, 5354973, 5354971, 5354974.